Alert archive / New Jersey / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS New York, NY

August 19, 2005Union County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 19, 2005, 5:24 PM EDT for Union County, New Jersey. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 5:24 PM EDT (21:24 UTC)
Expired
Aug 19, 2005, 7:30 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Union County, NJ

The radar

The Philadelphia radar (KDIX), 81 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KOKX 192127
FFWOKX
NJC039-192330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE UPTON NY
524 PM EDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHEAST NEW JERSEY.

* UNTIL 730 PM EDT.

* AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS CENTRAL UNION COUNTY. 

* OVER AN INCH OF RAIN HAS FALLEN THIS AFTERNOON OVER SOUTH CENTRAL 
  UNION COUNTY NEAR CLARK AND CRANFORD. UP TO ANOTHER INCH OF RAIN 
  IS EXPECTED OVER CENTRAL UNION IN THE NEXT 45 MINUTES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF HIGHWAYS 
AND UNDERPASSES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4072 7438 4072 7435 4071 7433 4071 7426
      4067 7415 4063 7420 4060 7421 4059 7446
      4064 7439 4065 7439 4066 7446

$$

JST
2 follow-up statements
000 
WGUS71 KOKX 192205
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
557 PM EDT FRI AUG 19 2005

NJC039-192330-
UNION NJ-
557 PM EDT FRI AUG 19 2005

...FLASH FLOOD WARNING CONTINUES FOR UNION COUNTY UNTIL 730 PM EDT...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE BAND OF VERY HEAVY RAINFALL HAS NOW MOVED NORTH INTO ESSEX 
COUNTY. DOPPLER RADAR ESTIMATED THAT 2 TO 2.5 INCHES OF RAIN FELL IN 
PORTIONS OF SOUTH CENTRAL UNION COUNTY NEAR CLARK. A RAIN GAUGE IN 
CRANFORD MEASURED NEARLY 1.5 INCHES. 

URBAN FLOODING WILL CONTINUE TO SLOWLY SUBSIDE IN THE AREA AS ONLY 
SCATTERED LIGHT SHOWERS ARE EXPECTED THE REST OF THIS EVENING.

REMEMBER THAT MOST FLOODING RELATED DEATHS OCCUR IN AUTOMOBILES. DO 
NOT ATTEMPT TO CROSS LOW SPOTS IF WATER COVERS THE ROADWAY. 

LAT...LON 4072 7438 4072 7435 4071 7433 4071 7426
      4067 7415 4063 7420 4060 7421 4059 7446
      4064 7439 4065 7439 4066 7446

$$

JST
000 
WGUS71 KOKX 192235
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
629 PM EDT FRI AUG 19 2005

NJC039-192245-
UNION NJ-
629 PM EDT FRI AUG 19 2005

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR UNION COUNTY HAS
BEEN CANCELLED...

THE HEAVY RAIN OF EARLIER IS NOW MOVING NORTHEAST INTO NEW YORK 
CITY. 1.5 TO 2.5 INCHES OF RAINFALL FELL IN THE CRANFORD AND CLARK 
TOWNSHIPS OF SOUTH CENTRAL COUNTY PRODUCED SIGNIFICANT URBAN 
FLOODING IN THAT AREA. FLOOD WATERS HAVE BEEN RECEDING AND WHILE 
THERE IS STILL SOME PONDING OF WATER ON SOME ROADS...IT IS NO LONGER 
LIKELY THAT ANY FLOODING IS LIFE THREATENING. 

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 4072 7438 4072 7435 4071 7433 4071 7426
      4067 7415 4063 7420 4060 7421 4059 7446
      4064 7439 4065 7439 4066 7446

$$

JST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:00 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 19, 3:00 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
300 PM EDT FRI AUG 19 2005

.NEAR TERM (TONIGHT THROUGH SATURDAY)...
AN EXTENSIVE AREA OF SHOWERS NORTH OF A WARM FRONT LYING TO THE
SOUTHWEST OF THE LOCAL AREA SHOULD DIMINISH IN COVERAGE AND
INTENSITY AS WE GO INTO THIS EVENING HOURS. THEREAFTER...STILL
LOOKING AT A THREAT OF LIGHT RAIN OR DRIZZLE TONIGHT INTO EARLY
SATURDAY. WITH A CONTINUING ONSHORE FLOW...STRATUS AND FOG EXPECTED
TO DEVELOP OVERNIGHT WITH WORST CONDITIONS NEAREST THE COAST.
SATURDAY SHOULD SEE THE WARM FRONT HEADING INTO NEW ENGLAND SO ONLY
A MINIMAL POP WILL BE CARRIED THROUGH THE DAY. FOR TEMPERATURES WENT
WITH A MAV/MET BLEND DURING THIS PERIOD.
&&

.SHORT TERM (SATURDAY NIGHT THROUGH SUNDAY NIGHT)...
STRONG COLD FRONT APPROACHING SATURDAY NIGHT IS EXPECTED TO PASS
SLOWLY THROUGH THE CWA LATER ON SUNDAY. NOT SURE IF THERE WILL BE
MUCH OF A THREAT AHEAD OF THE BOUNDARY SATURDAY NIGHT INTO EARLY
SUNDAY SO WILL ONLY GO WITH A SMALL CHANCE. BEST CHANCE WILL BE
DURING THE DAY SUNDAY WHEN BEST DYNAMICS COME INTO PLAY. LOCALLY
HEAVY SHOWERS A POSSIBILITY SUNDAY INTO SUNDAY EVENING. AS THE FRONT
DRIFTS OFFSHORE...LOOKING FOR SOME VERY MINOR IMPROVEMENT IN CLOUD
COVER ALTHOUGH WILL BEGIN TO END THE THREAT OF SHOWERS FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA. FOR TEMPERATURES...MAVS ARE
CONSIDERABLY HIGHER THEN METS DURING SUNDAY WHICH WOULD PROBABLY
ONLY BE REACHED IF THE AREA COULD GET AT LEAST A GOOD PERIOD OF
SUNSHINE. NOT SURE THIS WILL HAPPEN SO WILL FAVOR THE MET A BIT MORE
DURING THIS TIME FRAME.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
THE COLD FRONT MOVING OFFSHORE SUNDAY NIGHT MAY DEVELOP A BIT OF A
WAVE ON IT AND THUS WILL BE SLOWER TO PULL AWAY PUT WILL END THREAT
OF SHOWERS BEFORE DAYBREAK MONDAY. WILL HANG ONTO SOME CLOUDINESS
EARLY ON MONDAY BUT THEN A RATHER STRONG HIGH PRESSURE SYSTEM BUILDS
IN AND KEEPS THE LOCAL AREA DRY THROUGH THE DAY FRIDAY. TEMPERATURES
SHOULD REMAIN ON THE PLEASANT SIDE THROUGH MUCH OF THIS PERIOD
ALTHOUGH BY FRIDAY WITH A SOUTH TO SOUTHWESTERLY FLOW...BOTH
TEMPERATURES AND MOISTURE LEVELS WILL BEGIN TO CLIMB. STAYED WITH
HPC VALUES THROUGH THIS EXTENDED PERIOD.
&&

.AVIATION...
AREA OF SHOWERS WITH MVFR CIGS CONTINUES TO TRANSLATE EAST ACROSS
THE TERMINALS IN RESPONSE TO A WEAK SHORTWAVE MOVING THROUGH ALOFT
AND A WARM FRONT STATIONARY JUST TO THE SW. CIGS MAY MIX OUT FOR A
WHILE THIS EVENING...ESPECIALLY OVER CITY AIRPORTS. WITH A
PERSISTENT LOW-LEVEL SE FLOW AND INCREASING LOW-LEVEL
MOISTURE...STRATUS WILL DEVELOP FROM S TO N ACROSS THE LOCAL AREA
AFTER 03-5Z TONIGHT. EXPECT CIGS TO LOWER TO IFR AFTER 06Z WITH
BOUNDARY LAYER COOLING. HIGHER CLOUDS OVER THE AREA MAY KEEP THE
STRATUS PATCHY INITIALLY. THE HIGHER CLOUDS MAY THEN THIN AFTER 06Z
TONIGHT RESULTING IN A BETTER CHANCE OF IFR STRATUS AND POSSIBLY
SOME MVFR FOG TOWARD EARLY SAT MORN. CIGS SLOWLY IMPROVE TO VFR
DURING THE MORNING AS WARM FRONT MOVES NORTH OF THE REGION AND
BETTER MIXING OCCURS IN WARM SECTOR.
&&

.MARINE...
WINDS/SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE FCST
PERIOD. SEAS WILL BE BUILDING TO 3-4 FT LATE SAT AND EARLY SUN AS
COLD FRONT MOVES THROUGH AREA WATERS...AND A FEW GUSTS TO 25 KTS MAY
BE POSSIBLE SUN MORNING AS WELL.
&&

.HYDROLOGY...
LOOKING AT THE POSSIBILITY OF SOME LOCALLY HEAVY RAINS AT TIMES OVER
THE NEXT COUPLE OF DAYS. THIS COULD CAUSE SOME URBAN AND POOR
DRAINAGE FLOODING PROBLEMS BUT OF AN ISOLATED NATURE.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 19, 5:24 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
524 AM EDT FRI AUG 19 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-201000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
524 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT MOVING INTO THE AREA SUNDAY MAY BE PRECEEDED
BY THUNDERSTORMS. SOME OF THE STORMS MAY PRODUCE DAMAGING WIND
GUSTS ALONG WITH HAIL DURING SUNDAY AFTERNOON...OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ330-335-338-350-353-355-201000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
524 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ATLANTIC
COASTAL WATERS...NEW YORK HARBOR...AND LONG ISLAND SOUND.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 19, 2:40 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
240 PM EDT FRI AUG 19 2005

NJZ011-191945-
UNION-
240 PM EDT FRI AUG 19 2005

...SPECIAL WEATHER STATEMENT FOR TORRENTIAL DOWNPOURS OVER UNION
COUNTY...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BAND OF VERY HEAVY RAIN NEAR CLARK...OR NEAR COLONIA. THIS RAIN
BAND WAS NEARLY STATIONARY WITH RAINFALL RATES OF UP TO 1 INCH PER
HOUR. MOTORISTS ARE ADVISED TO USE CAUTION AS LOCALIZED MINOR POOR
DRAINAGE AND LOW LYING FLOODING IS POSSIBLE. THIS BAND OF HEAVY RAIN
SHOULD GRADUALLY DRIFT EAST BY 3 PM.

Nearby

Flash Flood Warnings in New Jersey, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.